Abstract: A 30-year-old man was given high doses of phenytoin together with 4 antituberculous drugs for a seizure associated with a probable brain tuberculoma. He developed hepatic toxicity and his serum phenytoin reached the high level of 298 mumol/l (therapeutic range 40-79 mumol/l).
All drugs were stopped and the biological parameters returned progressively to normal over the next 15 days. However, he remained with a cerebellar axial syndrome and was still severely ataxic 2 months later. Brain CT and MRI showed mild cerebellar atrophy. This case and the few other published ones, together with some recent experimental data, show that high doses of phenytoin can be toxic to the cerebellar cortical cells.
The rarity of similar cases, while millions of epileptics are under phenytoin treatment, would however suggest that individual susceptibility may play a role in this toxicity.
CNS Drugs.2014 Dec;28(12):1139-53. doi: 10.1007/s40263-014-0200-4.
Drug-induced cerebellar ataxia: a systematic review.
van Gaalen J, Kerstens FG
BACKGROUND AND OBJECTIVES:
Cerebellar ataxia can be induced by a large number of drugs. We here conducted a systemic review of the drugs that can lead to cerebellar ataxia as an adverse drug reaction (ADR).
We performed a systematic literature search in Pubmed (1966 to January 2014) and EMBASE (1988 to January 2014) to identify all of the drugs that can have ataxia as an ADR and to assess the frequency of drug-induced ataxia for individual drugs. Furthermore, we collected reports of drug-induced ataxia over the past 20 years in the Netherlands by querying a national register of ADRs.
Drug-induced ataxia was reported in association with 93 individual drugs (57 from the literature, 36 from the Dutch registry). The most common groups were antiepileptic drugs, benzodiazepines, and antineoplastics. For some, the number needed to harm was below 10. Ataxia was commonly reversible, but persistent symptoms were described with lithium and certain antineoplastics.
It is important to be aware of the possibility that ataxia might be drug-induced, and for some drugs the relative frequency of this particular ADR is high.
In most patients, symptoms occur within days or weeks after the introduction of a new drug or an increase in dose.
In general, ataxia tends to disappear after discontinuation of the drug, but chronic ataxia has been described for some drugs.
[PubMed - indexed for MEDLINE]
Dilantin Cerebral Ataxia Risk
Reports of cerebral ataxia may have Dilantin seizure medication side effects with symptoms of cerebral ataxia which can have long-lasting side effects.
A research case study revealed that a woman experienced severe cereballar ataxia as a result of Dilantin toxicity 8 weeks after starting the drug. ...
The Dilantin study indicates that there are many side effects seen with Dilantin
A Neurological examination might show trunkal and lower limbs ataxia.